Upper gastrointestinal bleed associated with cholinesterase inhibitor use

Khoon-Sheng Kok (Lead Author), Yoon Loke, Jo Southgate

Research output: Contribution to journalArticlepeer-review

4 Citations (Scopus)
3 Downloads (Pure)

Abstract

An 86-year-old man was admitted with a 3-day history of melaena and syncope. He was haemodynamically compromised and anaemic on presentation. His only medical history was mild Alzheimer's disease diagnosed 6 months prior. For this, he was on donepezil, a cholinesterase inhibitor (ChEI), with a recent dose increase 3 months earlier. After fluid resuscitation with packed red cells, an endoscopy was performed, which showed an acute duodenal ulcer. This was treated with a high-dose proton pump inhibitor. The patient recovered well and was discharged on donepezil with the addition of a gastro-protective proton pump inhibitor. In view of other absent risk factors of upper gastrointestinal haemorrhage, donepezil was the likely causative agent. ChEIs are associated with frequent side effects and increased hospitalisation due to central and peripheral increase in acetylcholine. With this case report, we review the literature of side effects related to ChEIs, where the mechanisms of action, complications and appropriate management are discussed.
Original languageEnglish
Article number211859
JournalBMJ Case Reports
DOIs
Publication statusPublished - 29 Sep 2015

Cite this